Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 143, NWS Denver/Boulder, CO

September 17, 2017Adams County, Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 17, 2017, 4:36 PM MDT for Adams County, Arapahoe County, Colorado. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2017, 4:36 PM MDT (22:36 UTC)
Expired
Sep 17, 2017, 5:02 PM MDT
In force
26 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adams County, CO, Arapahoe County, CO

The radar

The Denver radar (KFTG), 42 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 4:48 PM MDTTSTM WND DMG4 Sse Byers, COSMALL TREE BRANCHES DOWN DUE TO STRONG THUNDERSTORM WIND GUSTS. METAL OBJECTS BLOWN INTO NEIGHBORS YARDS. THUNDERSTORM WIND GUSTS ASSOCIATED WITH DUST DEVIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

436 
WUUS55 KBOU 172236
SVRBOU
COC001-005-172315-
/O.NEW.KBOU.SV.W.0143.170917T2236Z-170917T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
436 PM MDT SUN SEP 17 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Eastern Arapahoe County in northeastern Colorado...
  Southeastern Adams County in northeastern Colorado...

* Until 515 PM MDT

* At 435 PM MDT, a severe thunderstorm was located 5 miles west of
  Deer Trail, or 34 miles northwest of Limon, moving northeast at 45
  mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Deer Trail, Cottonwood Valley and Byers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3963 10440 3989 10375 3959 10371 3957 10395
      3957 10431
TIME...MOT...LOC 2235Z 246DEG 37KT 3962 10414 

HAIL...0.75IN
WIND...60MPH
 
$$

KRIEDERMAN
1 follow-up statement
080 
WWUS55 KBOU 172302
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
502 PM MDT SUN SEP 17 2017

COC001-005-172306-
/O.CAN.KBOU.SV.W.0143.000000T0000Z-170917T2315Z/
Arapahoe CO-Adams CO-
502 PM MDT SUN SEP 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ARAPAHOE AND
SOUTHEASTERN ADAMS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However, gusty winds are
still possible with this thunderstorm.

LAT...LON 3963 10440 3989 10375 3959 10371 3957 10395
      3957 10431
TIME...MOT...LOC 2255Z 246DEG 37KT 3971 10388 

$$

KRIEDERMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 4:02 PM MDT, 34 minutes earlier.

Area forecast discussion, Sep 17, 4:02 PM MDT, 34 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
402 PM MDT Sun Sep 17 2017

.SHORT TERM...(This evening through Monday)
Issued at 402 PM MDT Sun Sep 17 2017

Convection is focused on a wind shift line that came out of the
initial mountain convection. Storms are fighting low level
stability as the plains air is too cool to support surface-based
convection, so while the convergence on the line should push
eastward, there is some question about how much shower/storm
coverage there will be. West winds behind this line should bring
a little drying for less activity, though there is still a little
lift through mid evening. Much drier air aloft moves in overnight
with a little warming for Monday. Some increase in the flow aloft
on Monday as well, areas that mix well will get breezy and produce
some fire weather concerns. See below for more on that.

.LONG TERM...(Monday night through Sunday)
Issued at 402 PM MDT Sun Sep 17 2017

West-southwesterly flow aloft is expected Monday night through
Wednesday night. An upper trough, mostly north of Colorado slides
across and to the east Tuesday and Tuesday evening. There is some
weak upward motion on the QG-Omega fields for the CWA late Monday
night into early Tuesday evening. There is weak upward synoptic
scale energy progged Wednesday afternoon and night. The boundary
layer wind progs show normal drainage patterns Monday night.
South-southwesterlies are progged on Tuesday. A cold front and
some upslope show up Tuesday evening on most of the models.
Southeasterlies prevail on Wednesday and normal drainage Wednesday
night. It is pretty dry for the CWA Monday night through
Wednesday night. Precipitable water values are in the 0.20 to 0.60
inch range all five periods. There is nearly zero measurable
precipitation on the QPF fields with just a tad over the far
northwestern CWA Tuesday afternoon and early evening. Will go with
minor pops over the northwestern CWA high country late day
Tuesday, otherwise dry. For temperatures, Tuesday's highs are 0-
1.5 C warmer than Monday's. Wednesday's highs are close to
Tuesday. For the later days, Thursday through Sunday, models show
increasing southwesterly flow aloft Thursday into Sunday. There
is a jet maximum over the CWA Friday night into Sunday. An upper
trough is over Utah and western Colorado at 12Z Monday morning.
The medium range models bring a colder airmass sometime Friday or
Friday night. Moisture increases enough for some pops in most
areas Friday through Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued
at 402 PM MDT Sun Sep 17 2017

VFR through Monday. The main area of thunderstorms is moving east
of Denver at this time. Isolated showers/storms still possible
through about 02z but little or no impact expected on the Denver
terminals.

&&

.FIRE WEATHER...
Issued at 402 PM MDT Sun Sep 17 2017

Fire Danger will increase from Monday into Tuesday due to above
normal temperatures, low humidities and increasing wind. The areas
with the driest and windiest conditions will be the mountain
valleys and foothills and the higher areas along the Cheyenne
Ridge and Palmer Divide. Conditions will likely be worst on
Tuesday afternoon, but the fire Danger will remain elevated from
Wednesday and Thursday as it will remain warm and dry.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...RJK
AVIATION...Gimmestad
FIRE WEATHER...RJK/Gimmestad
Hazardous weather outlook, Sep 17, 11:04 AM MDT, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MDT Sun Sep 17 2017

COZ030>051-181715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MDT Sun Sep 17 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered rain showers and thunderstorms are expected to develop
over the mountains early in the afternoon and then move out over
the plains in the late afternoon and evening. Gusty winds up to
40 mph, brief rain and small hail are possible with some of the
storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

It will be mainly dry Monday through Thursday with above normal
temperatures which will lead to high fire danger. A weather system
may affect the area by Friday or Saturday bringing cooler
temperatures and a chance of precipitation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/RJK

In the hours before

Special weather statement, Sep 17, 2:32 PM MDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Denver CO
232 PM MDT SUN SEP 17 2017

COZ036-039-172115-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
232 PM MDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLEAR CREEK AND
CENTRAL JEFFERSON COUNTIES UNTIL 315 PM MDT...

At 232 PM MDT, Doppler radar was tracking a strong thunderstorm near
Evergreen, or 22 miles southwest of Denver, moving northeast at 25
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Southwestern Denver, Lakewood, southern Arvada, western Littleton,
western Wheat Ridge, Golden, Evergreen, Morrison, Idledale, Conifer,
Tiny Town, Chatfield Reservoir, Kittredge, Red Rocks Park, Pine,
Indian Hills, Aspen Park, Brookvale and Bergen Park.

LAT...LON 3952 10541 3951 10534 3957 10541 3959 10541
      3959 10547 3962 10550 3964 10543 3967 10542
      3966 10541 3968 10540 3984 10514 3965 10506
      3963 10511 3963 10509 3961 10509 3962 10505
      3956 10505 3939 10532
TIME...MOT...LOC 2032Z 239DEG 20KT 3959 10535

KRIEDERMAN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 2:32 PM MDTSpecial Weather StatementBOUJefferson43 min
Sep 17, 5:11 PM MDTSpecial Weather StatementBOUAdams49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.